November 28, 2021

Medical Trend

Medical News and Medical Resources

An elderly patient died after treated with Biogen’s Alzheimer’s disease drug Aduhelm

An elderly patient died after being treated with Biogen's Alzheimer's disease drug Aduhelm.

An elderly patient died after treated with Biogen’s Alzheimer’s disease drug Aduhelm



 

An elderly patient died after being treated with Biogen’s Alzheimer’s disease drug Aduhelm.

Since the approval, clinicians have always had reservations about Biogen‘s controversial Alzheimer’s (AD) antibody drug Aduhelm (aducanumab). Now, a death report may raise more concerns about the use of the drug.

 

According to the latest case summary report received by the US FDA as of the end of September, the FDA’s Adverse Event Reporting System (FAERS) recorded a patient who died after receiving Aduhelm treatment.

This case comes from a 75-year-old woman in Canada who was diagnosed with brain swelling and bleeding, or amyloid-related imaging abnormalities (ARIA).

 

Bojian said in an email responding to a request for comment: “All recently announced cases of side effects related to Aduhelm are “under scrutiny and medical evaluation,” including deaths. The company is continuing to cooperate with the reporting doctors and global regulatory agencies. To learn more about the case.”

 

ARIA is a known side effect of Aduhelm and other similar antibody drugs that target toxic amyloid plaques in the brain. On the Aduhelm label, the FDA specifically recommends magnetic resonance imaging (MRI) monitoring for ARIA events before starting treatment and before the 7th and 12th infusions. The risks of ARIA and obscure clinical trial efficacy data are the key reasons why critics oppose the accelerated approval of Aduhelm by the FDA.

 

At the dose recommended by the FDA, Aduhelm may cause ARIA cases, which has been learned from its clinical trials. But Bojian said that most of the cases did not show any symptoms, and they were basically mild to moderate and temporary, which could be controlled by reducing the dosage.

It is worth noting that there are no death reports in the clinical program. However, researchers have previously expressed concern about the lack of long-term data on ARIA related to Aduhelm treatment.

 

In addition to the death cases, the FAERS project also recorded another 3 new cases of ARIA between July and September. All cases are severe ARIA and require hospitalization. Because these cases are from outside the United States, RBC Capital Markets analyst Brian Abrahams wrote in a report on Monday that these cases may come from Aduhelm’s open-label Phase 3b safety study EMBARK.

 

Bojian has found that the incidence of Aduhelm’s ARIA is increased in APOE-4 gene carriers. However, APOE screening is not required in the prescription information of the drug.

 

Brian Abrahams pointed out that although Aduhelm has known ARIA risks, it is still too early to draw a causal relationship between recent deaths and Aduhelm. Nevertheless, he pointed out that the patient’s age was not very high, and did not seem to list any other conditions that contributed to death, such as constipation, high cholesterol, and insomnia.

 

Brian Abrahams pointed out that if the death was indeed caused by Aduhlem, this may highlight that ARIA is a real adverse event that can lead to negative outcomes. This may cause doctors to continue to be cautious about the use of Aduhelm, at least when starting treatment, and it will also limit the medium-term” market opportunity of the drug.

 

Brian Abrahams said that the ARIA question “shows why doctors may be more conservative when prescribing for the first time until they have accumulated experience of benefit risk, even if there is more access to medicines”.

 

Due to the general caution of clinicians, Aduhelm’s sales in the third quarter of this year were only $300,000, which was far below the already sluggish expectations of industry observers.

 

 

Reference:

Biogen’s Aduhelm records one patient death. Is the controversial Alzheimer’s drug to blame?

 

(source:internet, reference only)


Disclaimer of medicaltrend.org